Minnesota, 2015Winter Storm in Minnesota, February 25, 2015
February 25, 2015 · NWS MPX · 1 event in 1 county or zone
A fast moving snow storm that developed across the Dakotas, and brushed southwest Minnesota, produced an isolated 6 total southwest of Fairmont the morning of Wednesday, February 25th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving snow storm that developed across the Dakotas, and brushed southwest Minnesota, produced an isolated 6 total southwest of Fairmont the morning of Wednesday, February 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 25, 5:46 AM CST, 14 minutes earlier.
Area forecast discussion, Feb 25, 5:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
546 AM CST WED FEB 25 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 408 AM CST WED FEB 25 2015
FIRST OFF...WE WILL START WITH WHAT GOT CHANGED OVERNIGHT. SNOW
ACROSS NODAK HAS COME IN CONSIDERABLY FARTHER NE THAN WHAT PREVIOUS
MODELS EVEN YESTERDAY AFTERNOON WERE SHOWING. THE HRRR/RAP/HOPWRF
ALL PICKED UP ON THIS NORTHWARD SHIFT IN THE SNOW AND THE FORECAST
WAS UPDATED ACCORDINGLY. NOW HAVE AN INCH OF SNOW FORECAST AS FAR
NORTH AS A MORRIS...MSP...PEPIN LINE. HAVE ALSO BOOSTED SNOW TOTALS
TO THE SOUTH OF THERE...WITH THREE 3+ INCHES FORECAST AS FAR NORTH
AS THE MN RIVER TO ALBERT LEA. WITH THE HIGHER SNOW AMOUNTS...DID
EXPAND THE ADVY UP TO THE UPPER MN RIVER AND ALONG THE I-90
CORRIDOR. WE WILL HAVE TO KEEP A CLOSE EYE SOUTHWEST OF A ST. JAMES
TO ALBERT LEA LINE AS SNOW TOTALS THERE ARE CURRENTLY IN THE 4-6
INCH RANGE AND THERE IS THE POTENTIAL A FEW OF THOSE COUNTIES MAY
NEED TO BE UPGRADED TO A WARNING IF QPF COMES IN ANY HIGHER THAN
WHAT IT IS CURRENTLY PEGGED TO BE.
RAP H5 ANALYSIS THIS MORNING SHOWS TWO WAVES OF INTEREST OUT IN THE
DAKOTAS...ONE IS MOVING INTO CENTRAL SODAK...WHILE THE SECOND IS
MOVING INTO NW NODAK. THE SNOW CURRENTLY MOVING INTO SW MN IS THE
RESULT OF THE SRN WAVE...BUT THIS NRN WAVE WILL BE THE DOMINATE
PLAYER TODAY...WHICH LIKELY EXPLAINS THE NORTHWARD SHIFT WE HAVE
SEEN IN THE GUIDANCE OVERNIGHT. BESIDE THESE WAVES...THERE IS A
PRETTY STRONG NW-SE ORIENTED H85 THERMAL GRADIENT THAT LINES UP FROM
NW NODAK INTO NW IOWA AND WITHIN THIS BAROCLINIC ZONE YOU WILL FIND
OUR DEVELOPING SNOWSTORM. AS WE GO THROUGH THE DAY...THIS NW-SE
GRADIENT WILL TAKE ON MORE OF E-W GRADIENT...WITH THE PIVOT IN THE
GRADIENT HAPPENING ACROSS NORTHERN IOWA...WHICH IS WHY THE 3Z AND 6Z
HOPWRF GO ABSOLUTELY GANGBUSTERS WITH PUTTING OUT OVER A FOOT OF
SNOW IN NORTH CENTRAL IOWA.
FOR THIS FORECAST...THE HOPWRF/RAP/HRRR ARE NEARLY IDENTICAL WITH
HOW FAR NORTH THE 0.25" QPF LINE WILL SETUP...SO FELT CONFIDENT IN
EXPANDING THE WINTER WEATHER ADVISORY ACROSS THE I-90 CORRIDOR AND
UP THE MN RIVER TO YELLOW MEDICINE AND LAC QUI PARLE COUNTIES. GIVEN
HOW COLD THE ATMO IS...WE ARE LOOKING AT SNOW RATIOS LIKELY UP NEAR
20:1...SO A QUARTER INCH OF QPF SHOULD HAVE NO PROBLEM PUTTING DOWN
MORE THAN 3 INCHES OF SNOW. AS MENTIONED ABOVE...THE QPF/SNOWFALL
FORECASTS FROM THE HOPWRF/HRRR/RAP DOWN AROUND FAIRMONT ARE A BIT
WORRISOME AND THERE IS CERTAINLY A GOOD CHANCE WE MAY NEED A WARNING
OR TWO IN SOUTH CENTRAL MN.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 408 AM CST WED FEB 25 2015
A TRANQUIL PERIOD IS EXPECTED THROUGH THE MAJORITY OF THE LONG
TERM. THINGS GET A LITTLE MORE INTERESTING EARLY NEXT WEEK BUT
WE/LL SEE HOW LONG THAT LASTS GIVEN THIS WINTER.
ANOTHER MASSIVE AREA OF HIGH PRESSURE SLIDING DOWN THE EASTERN
SLOPES OF THE ROCKIES WILL BRING A FRESH SURGE OF ARCTIC AIR
THURSDAY AND FRIDAY. MIXING TO 925 MB THURSDAY ONLY YIELDS HIGHS
IN THE LOW SINGLE DIGITS. FULL SUN IS EXPECTED AND WHILE STILL
WEAK...THE HIGHER ANGLE MAY BR ABLE TO SQUEEZE OUT AN EXTRA DEGREE
OR TWO. THE CENTER OF THE RIDGE WILL SINK SOUTHEAST ACROSS THE
EASTERN DAKOTAS OVER THE MISSOURI RIVER THURSDAY NIGHT. WINDS WILL
LIKELY DECOUPLE IN SHELTERED AREAS AND VERY COLD LOWS APPEAR
PROBABLE...PARTICULARLY CLOSEST TO THE HIGH IN SOUTHWEST
MN...WHICH ALSO COINCIDES WITH THE DEEP SNOWPACK NOW EXPECTED FROM
THE SYSTEM TODAY. LOWERED TEMPS SEVERAL DEGREES IN THIS AREA AND
THE COLDEST LOCATIONS COULD APPROACH 20 BELOW. ALTHOUGH TOO
COLD...THE 00Z GEM IS THE BEST PROXY TO PLACE WHERE THE COLDEST
TEMPS SHOULD OCCUR.
MODERATING TEMPS WILL RETURN FOR THE WEEKEND AS A SOUTHERLY
SURFACE FLOW AND A WEAKENING OF THE CENTRAL AND EASTERN CONUS
TROUGH NEGATE THE OCCURRENCE OF ADDITIONAL ARCTIC AIR INTRUSION.
OF PARTICULAR INTEREST IS A LOADING OF ENERGY ACROSS THE
SOUTHWESTERN U.S. IN A DEEPENING POSITIVELY TILTED TROUGH
EXTENDING OFF THE SOCAL COAST. A ZONAL UPPER JET EXTENDING TO THE
EAST WILL WICK AWAY PIECES OF THIS ENERGY AND EJECT THEM ACROSS
THE CENTRAL PLAINS EAST TO THE OHIO VALLEY. ANY INFLUENCES WITH
THESE WAVES SHOULD REMAIN SOUTH OF THE FORECAST AREA. LOWERED POPS
THIS WEEKEND BUT DID NOT COMPLETELY REMOVE THEM YET ACROSS SRN MN
AND WRN WI.
BY LATE IN THE WEEKEND...THERE ARE STRONG INDICATIONS THE JET
STREAM WILL FINALLY BUCKLE NORTH AS MID LEVEL RIDGING BUILDS
ACROSS THE SOUTHEAST. THIS WILL BEGIN TO SET THE STAGE FOR A
SIGNIFICANT PATTERN SHIFT NEXT WEEK BUT THE DETAILS ARE FAR FROM
CERTAIN WITH A COMPLEX EVOLUTION OF THE SOUTHWESTERN TROUGH THAT
COULD LEAD TO BIG DIFFERENCES DOWNSTREAM. AT THE MOMENT...THE
DETERMINISTIC RUNS OF THE GFS...ECMWF...AND CANADIAN ALL AGREE IN
A FAIRLY ROBUST WINTER STORM IMPACTING PORTIONS OF THE PLAINS AND
UPPER MIDWEST EARLY NEXT WEEK. HOWEVER...ENSEMBLE MEMBERS ARE ALL
OVER THE PLACE. WE HAVE SEEN SYSTEMS TREND AWAY FROM THE LOCAL
AREA TIME AND TIME AGAIN THIS WINTER...BUT THE SOUTHEAST RIDGE
BOLSTERS OUR PROBABILITIES A BIT MORE AND THUS THIS PERIOD WILL
NEED TO BE WATCHED.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 546 AM CST WED FEB 25 2015
SNOW RAPIDLY EXPANDING ACROSS SW MN THIS MORNING HAS BEEN HANDLED
WELL BY THE HRRR AND HOPWRF...AND STUCK CLOSE TO THOSE MODELS
FOR TIMING SNOW ACROSS SRN MN THIS MORNING. ONLY SURPRISE SO FAR
HAS BEEN THE SNOW BEING REPORTED AT AXN...DID NOT EXPECT THE SNOW
TO MAKE IT THAT FAR NE...BUT THAT DOES BODE WELL FOR MSP SEEING AT
LEAST A FEW TENTHS OF AN INCH OF SNOW THIS MORNING. STC/RNH/EAU
STILL LOOK TO MISS THIS ONE. FOR RWF...NOTHING HAS CHANGED...THEY
WILL STILL FEEL THE BRUNT OF THIS SYSTEM...WITH CLOSE TO 3 INCHES
EXPECTED. NON VFR CONDITIONS LOOKS TO BE BASICALLY TIED TO THE
SNOWFALL...SO EXPECT VFR CONDITIONS TO MOVE IN QUICKLY BEHIND THE
SNOW THIS AFTERNOON...WITH SUBSIDENCE AND COLD/DRY AIR FROM THE
NEXT INCOMING HIGH LEADING TO SKIES CLEARING OUT OVERNIGHT AND
MAINLY CLEAR CONDS FOR THU/FRI.
KMSP...MSP WILL BE ON THE EDGE OF THE SNOW SHIELD. LAST COUPLE
RUNS OF THE HRRR HAVE SHOWN THE 1 INCH SNOW LINE GETTING TO ABOUT
5 MILES SOUTH OF THE AIRPORT...WHILE NOTHING FALLS 5 MILES NORTH
OF THE FIELD...SO NEEDLESS TO SAY...MSP COULD GO EITHER WAY WITH
GETTING OR NOT GETTING SNOW THIS MORNING. HOWEVER...THE FACT THAT
-SN IS CURRENTLY BEING OBSERVED AS FAR NE AS AXN AND SAUK CENTER
/AS WELL AS HERE AT THE OFFICE IN CHANHASSEN/...STILL FEEL MSP
WILL SEE SOME LIGHT SNOW...ESPECIALLY BETWEEN 15Z AND 18Z. AS FOR
THE REST OF THE TAF...CONFIDENCE IS HIGH IN VFR CONDS WITH NORTH
WINDS AROUND 10KTS.
/OUTLOOK FOR KMSP/
THU...VFR. WINDS NW 5-10 KTS.
FRI...VFR. WINDS WSW 5 KTS.
SAT...VFR. WINDS S 10G15 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR MNZ054-
064-073-074.
WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR MNZ082-
083-091>093.
WI...NONE.
&&
SHORT TERM...MPG
LONG TERM...BORGHOFF
AVIATION...MPGHazardous weather outlook, Feb 25, 4:40 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 AM CST WED FEB 25 2015
MNZ041>045-048>053-061>063-WIZ014>016-023>028-261045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-POPE-STEARNS-BENTON-
SHERBURNE-ISANTI-CHISAGO-ANOKA-RAMSEY-WASHINGTON-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
440 AM CST WED FEB 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WIND CHILLS MAY APPROACH 25 BELOW LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND CHILL VALUES AROUND 25 BELOW ARE LIKELY THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ054-064-073-074-082-083-091>093-261045-
LAC QUI PARLE-YELLOW MEDICINE-REDWOOD-BROWN-WATONWAN-BLUE EARTH-
MARTIN-FARIBAULT-FREEBORN-
440 AM CST WED FEB 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED BY MID
AFTERNOON.
WIND CHILLS MAY APPROACH 25 BELOW LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND CHILL VALUES AROUND 25 BELOW ARE LIKELY THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
MNZ047-055>060-065>070-075>078-084-085-261045-
STEVENS-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-RENVILLE-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-
WASECA-STEELE-
440 AM CST WED FEB 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA AND WEST CENTRAL MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE LIKELY BY EARLY
AFTERNOON SOUTH OF A LINE FROM MORRIS TO RED WING.
WIND CHILLS MAY APPROACH 25 BELOW LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND CHILL VALUES AROUND 25 BELOW ARE LIKELY THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
BORGHOFF
Winter Storm, Martin
- When
- February 25, 6:00 AM CST to 1:00 PM CST
- Where
- Martin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Several local businesses, and the local post office in Dunnell, Minnesota, reported 5 to 6 inches of snow the morning of Wednesday, February 25th. Just outside the county line in Jackson County, seven miles south of Alpha, the local emergency manager reported 6.5 of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Maine, February 25, 201540 injured · 5 events
- Winter Storm in North Carolina, February 25 to 26, 2015$9.5 million · 23 events
- Heavy Snow in Tennessee, February 25 to 26, 201580 events
- Damaging Winds in Florida, February 25 to 26, 2015$42,000 · 55 kt wind · 15 events
- Heavy Snow and Winter Weather in New Mexico, February 25 to 28, 201533 events
- Winter Storm and Winter Weather in Tennessee, February 25 to 26, 201528 events
- Winter Storm in Virginia, February 25 to 26, 201526 events
- Winter Storm and Winter Weather in Virginia, February 25 to 26, 201525 events
- Winter Storm and Winter Weather in Arkansas, February 25, 201522 events
- Winter Storm in Mississippi, February 25, 201522 events
- Winter Weather in Texas, February 25 to 27, 201519 events
- Winter Storm in North Carolina, February 25 to 26, 201519 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553327.